Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2002, 4:14 PM EDT for Allen County, Putnam County, Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 4:14 PM EDT (20:14 UTC)
- Expired
- Sep 20, 2002, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Allen County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 142 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:15 PM EDT | Thunderstorm Wind 56 M | Spencerville, OH | Emergency management reported a tree down as a result of the wind gust. |
| Sep 20, 4:41 PM EDT | Tornado F1 | Delphos, OH | Emergency management reported power lines and large trees were blown down. 6 homes suffered shingle and window damage. |
| Sep 20, 4:45 PM EDT | Thunderstorm Wind | Vaughnsville, OH | Storm spotters reported power lines down in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
918 WUUS53 KIWX 202014 SVRFWA OHC003-137-202100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 413 PM EDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ALLEN COUNTY IN OHIO PUTNAM COUNTY IN OHIO * UNTIL 500 PM EDT * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SPENCERVILLE...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... ELIDA FORT JENNINGS CAIRO KALIDA COLUMBUS GROVE GLANDORF SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 20, 3:20 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 220 PM EST FRI SEP 20 2002 UPPER TROF WILL LIFT TO NORTHEAST EARLY TNGT AS SFC LOW AND FRONT SHIFT EAST. SEVERE THREAT TO CONTINUE INTO EARLY EVENING FOR SE CWA. DEEP MOISTURE AND LLVL CONVERGENCE WILL BE EAST OF CWA BY SAT MORNING AS FRONT SLIDES THROUGH. COMPROMISE ON TMPS BETWEEN MET/MAV AS MET LOOKS TOO WARM AND MAV TOO COLD. DRY SATURDAY UNDER HIGH THEN CHGS MADE FOR SAT NITE AND SUNDAY AS SIGNIFICANT SHRTWV PUSHES STRONGER FRONT TOWARD CWA LATE SAT NITE INTO SUNDAY. ETA SEEMS TO BE LACKING QPF BASED ON PROGGED LIFT AND SOME AVAILABLE MOISTURE SO WILL GO LOW CHC POPS SAT NITE WEST AND CHC ENTIRE CWA SUNDAY. THEN DRY AND COOL UNDER HIGH PRESSURE UNTIL THURSDAY WHEN NEXT STRONG SYSTEM BRINGS ANOTHER FRONT. WILL KEEP FRIDAY DRY ALTHOUGH COULD BE A FEW SHOWERS WITH DEEP TROF COMING ACROSS LAKES. .IWX...NONE. RES
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:59 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 46 min |
| Sep 20, 4:59 PM EDT | Tornado Warning | IWX | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.